All iLive content is medically reviewed or fact checked to ensure as much factual accuracy as possible.
We have strict sourcing guidelines and only link to reputable media sites, academic research institutions and, whenever possible, medically peer reviewed studies. Note that the numbers in parentheses (, , etc.) are clickable links to these studies.
If you feel that any of our content is inaccurate, out-of-date, or otherwise questionable, please select it and press Ctrl + Enter.
Symptomatic intensive therapy for poisoning
Medical expert of the article
Treatment of acute poisoning is carried out on a unified principle, regardless of the level of medical care. The amount of medical intervention can vary from the maximum in a specialized hospital to the measures of the first self-help or medical assistance. Many methods of providing first aid (for example, gastric lavage, laxatives, etc.) also include the amount of medical care in specialized hospitals. The complex of therapeutic measures consists of symptomatic (intensive, syncope) therapy aimed at maintaining vital functions in the toxicogenic stage of poisoning, rehabilitation of patients in the somatogenic stage and detoxification measures necessary to remove the toxicant from the body.
Symptomatic (intensive syndrome) therapy consists in an emergency elimination of the development of the functions of vital organs and systems that have developed in connection with the action of a toxic substance. Among the various syndromes noted in resuscitation in general and in toxicology in particular, it is necessary to identify the main ones associated with the selective toxicity of this substance, which are crucial in intensive therapy and subsequent rehabilitation of patients with acute poisoning.
GI tract syndrome
Gastrointestinal syndrome, noted in 40% of patients with acute poisoning and more, manifests itself in the form of functional and organic changes. The most common signs are vomiting and diarrhea (toxic gastritis and gastroenteritis), which can be considered in a number of cases as a protective reaction of the stomach and intestines to a foreign substance that has been ingested and perceived as a symptomatic sign of a number of poisonings, for example, chlorinated hydrocarbons, organophosphorus compounds, solvents, heavy metal salts , alcohols, cauterizing liquids. Vomiting and diarrhea, with some exceptions (arsenic compounds, sodium silicofluoride), do not lead to serious disturbances in the water-electrolyte balance and cease after washing the stomach. In such cases, there is no need to correct fluid loss, electrolytes. Organic lesions of the digestive tract are noted for poisoning by destructive poisons (acids, alkalis, certain salts of heavy metals, lysol, etc.). Subjective (complaints of pain in the throat, behind the sternum, in the abdomen, difficulty, painful swallowing) and objective signs (discoloration of the mucous membranes of the mouth, pharynx, their swelling, tenderness in palpation in the abdomen, esophageal gastric bleeding) are the basis for urgent medical measures. Medical measures in case of chemical burn can be divided into two parts, relief of pain and treatment of the direct burn of the digestive tract. The first is usually performed with the help of analgesics (narcotic analgesics, antihistamines, anticholinergics, antispasmodics). The use of these drugs must begin with the prehospital phase, usually before washing the stomach and repeat, depending on the severity of the pain syndrome. In the hospital for swallowing disorders, cervical paravertebral novocain blockade is effective, ingestion of enveloping and anesthetics, antacids, and H 2 -blockers. With the aim of treating burn damage, course administration of glucocorticoids, antispasmodics, antibiotics, diet therapy is carried out. In the period of reparation, in the presence of burn erosions, local laser therapy is effective. Observation of the course of the burn disease is carried out with the help of esophagogastroduodenoscopy, fluoroscopy of the stomach. In cases where the burn covers the stomach area, the intestine, one should remember the possibility of developing exotoxic shock, reactive pancreatitis, peritonitis. The defeat of the nervous system is noted in the form of disorders from the activity of the central, autonomic and peripheral nervous system. The most common is CNS depression - a coma that always indicates severe poisoning with the development of toxic-hypoxic encephalopathy, which usually requires intensive detoxification measures, the volume and nature of which will depend on the type of toxicant. With some poisoning (opioids, benzodiazepines, methhemoglobin-forming agents, organophosphorus compounds), an antidote treatment is considered an indispensable condition for the rapid removal of a patient from a coma condition. It should be remembered that coma can lead to the development of such dangerous complications as aspiration of gastric contents, ODN and OSSN of the central genesis. In addition, in the case of the development of coma, special care is needed when washing the stomach (pre-intubation of the trachea, control of the function of external respiration). When CNS is excited due to the effects of anticholinergic or adrenergic drugs, the therapeutic effect is achieved by introducing 0.1% aminogynamine solution in the first case and sedatives (diazepam, sodium oxybutyrate, etc.) in the second. When toxic-hypoxic encephalopathy is recommended HBO (8-10 sessions). In an acidotic coma (blood pH less than 7) with a drunken state or poisoning with alcohol substitutes, an "alkaline" HD is shown.
The respiratory distress syndrome manifests itself mainly in the form of several basic forms. By the frequency of development in the toxicogenic phase of poisoning, breathing disorders are predominant due to aspiration of the gastric contents, paralysis of the respiratory center, hypertension or paralysis of the skeletal respiratory muscles. Less frequent violations due to hemic hypoxia (carboxy- and methemoglobinemia) and tissue hypoxia (cyanide). Treatment of these disorders is well known to anesthetist physicians and resuscitators and is a complex of respiratory therapies, while poisoning with heme toxicity and cyanides requires antidote therapy and HBO. With inhalation of the respiratory tract, toxic tracheobronchitis and toxic OL develops by the poisons of irritating, cauterizing action (ammonia, chlorine, vapors of strong acids, etc.), the treatment of which, as a rule, is little known to general practitioners and consists of preventive and curative measures.
In order to prevent respiratory failure, the ficilin applied to the fleece or the anti-smoke mixture (chloroform and ethanol - 40 ml, sulfur ether - 20 ml, liquid ammonia - 5 drops) are allowed to inhale the reflex effects.
To treat toxic tracheobronchitis, antibiotics, bronchodilators and antihistamines, expectorants are used. At the phenomena of respiratory failure due to the increasing edema of the mucous larynx, trachea or bronchospasm, mechanical ventilation is started.
With signs of hyperhydration and OL, dehydration therapy is used. A combination of 20% albumin with subsequent administration of furosemide is desirable. Indications for oxygen therapy and ventilation are generally accepted.
The most important action to prevent and treat toxic OL is the use of glucocorticoids. Starting from the prehospital stage and further in the hospital, the patient is prescribed hydrocortisone (125 mg 1-2 times a day) or prednisolone (30 mg 2-4 times a day) intramuscularly.
Hemodynamic Disorders Syndrome
The hemodynamic disturbance syndrome manifests itself mainly in the form of primary toxicogenic collapse, exotoxic shock. The latter is considered the most severe syndrome, requiring urgent correction. The basic principles of treating shock in acute exogenous poisoning, which has a hypovolemic nature, is the restoration of effective hemocirculation and pharmacotherapy. The first is achieved with the help of infusion therapy, which plays a leading role in the complex treatment of this syndrome and is aimed at restoring BCC, improving cellular metabolism, rheological properties of blood and eliminating pathological intravascular coagulation. The volume, composition and duration of administration of infusion solutions is determined by the severity of the patient's condition, the nature and degree of severity of hemodynamic changes. Control of the adequacy of infusion therapy in exotoxic shock is carried out according to generally accepted criteria.
Hepatorenal syndrome, or toxic hepatitis and nephropathy are terms used to denote toxic damage to the liver and kidneys, which develops primarily when poisoned by toxicants with a direct damaging effect on these organs. To such substances from the group of domestic and industrial toxicants include primarily metal compounds, various hydrocarbons, hemolytic poisons. In addition, kidney damage can develop as a consequence of positional trauma (myorienal syndrome) when the substance is poisoned by a narcotic effect, carbon monoxide. Depending on the clinical and biochemical parameters, safety and vice versa, violations of the function of the liver and kidneys distinguish three degrees of severity of these syndromes from mild, when the functions are fully preserved, to severe, manifested as hepatic (jaundice, hemorrhagic diathesis, PE) or renal failure .
The most successful prevention of liver and kidney damage in the early implementation of intensive detoxification therapy, especially extracorporeal detoxification (hemosorption, hemo- and PD, GDF, plasma filtration, plasmapheresis, albumin dialysis by the method of "MARS").